Everyone is talking about “Ozempic Face,” but the second most common question concerning the drug’s side effects is: Does ozempic cause hair loss? While a large amount of people benefiting from the recent wave of weight-loss drugs like semaglutide and tirzepitide, some may be experiencing hair thinning or loss along the way to their goal weight—but hair loss is not a known side effect of the medications.
Hair loss is a documented potential side effect of Ozempic, a medication used for type 2 diabetes and obesity. It’s important to emphasize that not everyone experiences this side effect, and its severity varies among individuals.
So, Does Ozempic Cause Hair Loss?
The exact cause of Ozempic-induced hair loss remains unclear, but several theories exist. Some researchers speculate that the metabolic changes triggered by Ozempic, including alterations in insulin levels, may disrupt the hair growth cycle. Additionally, the medication’s impact on weight loss and potential nutritional changes might contribute to hair thinning. Stress, hormonal fluctuations, and individual variations can also play a role in this side effect.
The body can also perceive rapid weight loss as a stressful event. “Any major physiologic change, like rapid weight loss, can cause a stress shedding, called Telogen effluvium,” says New York dermatologist Doris Day, MD. “This causes hair follicles to enter the resting phase prematurely and fall out.”
Dr. Day explains that during this time, 40 percent of the hair shifts out of the growing phase and into the resting phase, instead of the usual amount which is about 10 percent. “The resting phase is about three to four months after which the hair falls out and as a new hair pushes through. This is why there is a lag between the stress and the hair shedding.”
A Weight Loss Side Effect
When you lose weight quickly and without following a proper diet or guidelines, your body may not receive enough nutrients that are necessary for healthy hair growth, says trichologist and hair expert Shab Reslan. “This isn’t a side effect of Ozempic or any weight-loss drug, it’s a side effect of being prescribed a medication without the proper diet and exercise guidance.”
Reslan explains these drugs are putting users into a calorie deficit. If you’re not consuming enough protein in your diet during rapid weight loss, it can lead to a deficiency of amino acids, which are the building blocks of hair. “If you are experiencing a chronic calorie deficit and you’re not getting any kind of nutrients in the body, the hair system just doesn’t function without the proper nutrition,” she adds. “Once it’s not fed, it will literally shut down because it’s not getting fuel that it needs, the iron, zinc and biotin, which are essential for healthy hair growth.”
It’s Not Permanent
In certain cases, the hair loss experienced while using Ozempic may be temporary, resolving on its own over time. Acute telogen effluvium is almost always temporary says Florida dermatologist and medical director of Keeps, Peter Young, MD. “In about 95 percent of cases you’ll notice full regrowth of your hairs in the affected areas over a period of three to six months.”
Unlike alopecia, acute telogen effluvium is temporary. In contrast, alopecia includes various forms, some of which can be long-lasting. These conditions result from factors like genetics, hormones, or autoimmune issues that harm hair follicles. Understanding these differences can help you seek the right diagnosis and treatment from a healthcare provider.
“I usually tell patients to expect a few weeks of intense shedding,” adds Rye, NY dermatologist Leah Ansell, MD. “When loss occurs it usually reaches a plateau and then slowly starts to improve day by day. I reassure them that the hair that has fallen out will all grow back.”
Preventing Hair Loss
The experts say in nearly all cases the hair loss and thinning will eventually resolve. “Because this form of hair loss is not scarring, the hair follicles are healthy and able to regenerate hairs. Soon enough the patient will have lots of short wispy hairs regrowing in all the places where hair was lost,” explains Dr. Ansell.
Preventing hair loss and thinning while using Ozempic involves maintaining a balanced diet rich in essential nutrients, managing stress through relaxation techniques, and practicing gentle hair care. Adequate hydration, regular exercise, and consulting a dermatologist if hair issues arise are key. Discuss concerns with a healthcare provider and consider alternative medications.
Supplements, like such as Nutrafol or Viviscal may help if nutritional deficiencies are present. Quitting smoking and moderating alcohol intake, getting sufficient sleep, and being mindful of medication benefits versus side effects are crucial considerations. Customized guidance from a healthcare provider is essential for managing hair health while using Ozempic. “It’s important to avoid extreme or restrictive diets, and other potentially avoidable physical or emotional stressors whenever possible,” adds Dr. Young.
Find a Doctor
Find a NewBeauty “Top Beauty Doctor” Near you